Alert archive / Mississippi / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Memphis, TN

January 18, 201422 counties in Mississippi; 12 counties in Tennessee

NWS Memphis, TN issued this red flag warning at Jan 18, 2014, 7:14 AM CST for 22 counties in Mississippi; 12 counties in Tennessee. It took effect at Jan 18, 2014, 10:00 AM CST. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 18, 2014, 7:14 AM CST (13:14 UTC)
In effect from
Jan 18, 2014, 10:00 AM CST
Expired
Jan 18, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS Memphis, TN
All 34 counties

Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Chester County, TN, Crockett County, TN, Decatur County, TN, Fayette County, TN, Hardeman County, TN, Haywood County, TN, Henderson County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 85 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 11:54 AM CSTWILDFIREOxford, MSLAFAYETTE COUNTY FIRE DEPARTMENT RESPONDED TO 2 OUT OF CONTROL GRASS FIRES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WWUS84 KMEG 181314
RFWMEG

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
714 AM CST SAT JAN 18 2014

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED OVER PORTIONS OF
NORTH MISSISSIPPI FROM LATE THIS MORNING THROUGH THE AFTERNOON...

MSZ010>017-020>024-190000-
/O.NEW.KMEG.FW.W.0001.140118T1600Z-140119T0000Z/
COAHOMA-QUITMAN-PANOLA-LAFAYETTE-UNION-PONTOTOC-LEE MS-ITAWAMBA-
TALLAHATCHIE-YALOBUSHA-CALHOUN-CHICKASAW-MONROE-
714 AM CST SAT JAN 18 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
STRONG AND GUSTY WINDS...LOW HUMIDITY...AND LOW FUEL MOISTURE FOR
PORTIONS OF NORTH MISSISSIPPI...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WIND...SOUTHWEST 20 FOOT WINDS BETWEEN 15 AND 25 MPH...WITH
  GUSTS UP TO 35 MPH.

* HUMIDITY...BETWEEN 20 AND 25 PERCENT.

* 10 HOUR FUEL MOISTURE...VALUES BETWEEN 7 AND 10 PERCENT WILL
  CREATE DANGEROUS BURNING CONDITIONS THIS AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

JLH
2 follow-up statements
574 
WWUS84 KMEG 181847
RFWMEG

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
1247 PM CST SAT JAN 18 2014

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED ACROSS NORTH
MISSISSIPPI AND SOUTHWEST TENNESSEE THIS AFTERNOON...

MSZ001>009-TNZ048>055-088>091-190000-
/O.EXA.KMEG.FW.W.0001.000000T0000Z-140119T0000Z/
DESOTO-MARSHALL-BENTON MS-TIPPAH-ALCORN-TISHOMINGO-TUNICA-TATE-
PRENTISS-LAUDERDALE-TIPTON-HAYWOOD-CROCKETT-MADISON-CHESTER-
HENDERSON-DECATUR-SHELBY-FAYETTE-HARDEMAN-MCNAIRY-
1247 PM CST SAT JAN 18 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
STRONG AND GUSTY WINDS...LOW HUMIDITY...AND LOW FUEL MOISTURE FOR
NORTH MISSISSIPPI AND SOUTHWEST TENNESSEE...

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WIND...SOUTHWEST 20 FOOT WINDS BETWEEN 15 AND 25 MPH...WITH 
  GUSTS UP TO 35 MPH. 

* HUMIDITY...BETWEEN 20 AND 25 PERCENT.

* 10 HOUR FUEL MOISTURE...VALUES BETWEEN 7 AND 10 PERCENT WILL 
  CREATE DANGEROUS BURNING CONDITIONS THIS AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MSZ010>017-020>024-190000-
/O.CON.KMEG.FW.W.0001.000000T0000Z-140119T0000Z/
COAHOMA-QUITMAN-PANOLA-LAFAYETTE-UNION-PONTOTOC-LEE MS-ITAWAMBA-
TALLAHATCHIE-YALOBUSHA-CALHOUN-CHICKASAW-MONROE-
1247 PM CST SAT JAN 18 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR STRONG AND GUSTY WINDS...LOW HUMIDITY...AND LOW FUEL MOISTURE
FOR NORTH MISSISSIPPI...

* WIND...SOUTHWEST 20 FOOT WINDS BETWEEN 15 AND 25 MPH...WITH 
  GUSTS UP TO 35 MPH. 

* HUMIDITY...BETWEEN 20 AND 25 PERCENT.

* 10 HOUR FUEL MOISTURE...VALUES BETWEEN 7 AND 10 PERCENT WILL 
  CREATE DANGEROUS BURNING CONDITIONS THIS AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

JCL
239 
WWUS84 KMEG 190004
RFWMEG

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CST SAT JAN 18 2014


MSZ001>017-020>024-TNZ048>055-088>091-190115-
/O.EXP.KMEG.FW.W.0001.000000T0000Z-140119T0000Z/
DESOTO-MARSHALL-BENTON MS-TIPPAH-ALCORN-TISHOMINGO-TUNICA-TATE-
PRENTISS-COAHOMA-QUITMAN-PANOLA-LAFAYETTE-UNION-PONTOTOC-LEE MS-
ITAWAMBA-TALLAHATCHIE-YALOBUSHA-CALHOUN-CHICKASAW-MONROE-
LAUDERDALE-TIPTON-HAYWOOD-CROCKETT-MADISON-CHESTER-HENDERSON-
DECATUR-SHELBY-FAYETTE-HARDEMAN-MCNAIRY-
604 PM CST SAT JAN 18 2014

...RED FLAG WARNING HAS EXPIRED FOR STRONG AND GUSTY WINDS...LOW
HUMIDITY...AND LOW FUEL MOISTURE FOR NORTH MISSISSIPPI...

WINDS HAVE DIED DOWN THIS EVENING THUS THE RED FLAG WARNING HAS
BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this red flag warning went out at Jan 18, 6:11 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 18, 6:11 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
611 AM CST SAT JAN 18 2014

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 415 AM CST SAT JAN 18 2014/

DISCUSSION...

A RATHER PROGRESSIVE PATTERN WILL REMAIN IN PLACE OVER THE MID
SOUTH THROUGH THE FORECAST PERIOD AS SEVERAL DISTURBANCES MOVE
ACROSS THE REGION IN PERSISTENT NORTHWEST FLOW ALOFT. THE FIRST
SYSTEM OF INTEREST IS CURRENTLY OVER THE UPPER MISSISSIPPI VALLEY.
THIS CLIPPER TYPE LOW PRESSURE SYSTEM WILL MOVE RAPIDLY SOUTHEAST
THIS MORNING INTO THE MIDDLE MISSISSIPPI VALLEY AND THEN EASTWARD
INTO THE MIDWEST THIS EVENING. STRONG SOUTHWESTERLY WINDS SHOULD
DEVELOP LATER THIS MORNING AND PERSIST THROUGH THE AFTERNOON. THIS
SHOULD HELP TEMPERATURES TO WARM QUICKLY AND DRAMATICALLY FROM
MORNING LOWS IN THE TEENS AND LOW 20S INTO THE 50S BY THIS
AFTERNOON UNDER STRONG WARM ADVECTION AND A WELL MIXED BOUNDARY
LAYER.

RELATIVELY LOW HUMIDITY VALUES THIS MORNING WILL BE PRESERVED ACROSS
MANY AREAS INTO MID AFTERNOON BEFORE SLOWLY MOISTENING AHEAD OF
THE LOW PRESSURE SYSTEM ESPECIALLY OVER NORTHWEST TENNESSEE. THESE
RELATIVE HUMIDITY VALUES COMBINED WITH STRONG WINDS AND QUICKLY
WARMING TEMPERATURES MAY SUPPORT AN INCREASING WILD FIRE THREAT.
FUEL MOISTURE REMAINS THE LIMITING FACTOR AT THIS TIME AS 10 HOUR
VALUES REMAIN GREATER THAN 10 PERCENT IN MOST AREAS. PLAN TO
REISSUE THE FIRE WEATHER NOTIFICATION STATEMENT HIGHLIGHTING THIS
INCREASED THREAT. AS MOISTURE AND LIFT INCREASE AHEAD OF THE
TRAILING COLD FRONT FROM THE LOW PRESSURE TO OUR NORTHEAST THIS
AFTERNOON...THERE MAY BE JUST ENOUGH MOISTURE OVER PORTIONS OF
NORTHWEST TENNESSEE TO SUPPORT A FEW ISOLATED SHOWERS. ELSEWHERE
THE AIRMASS SHOULD REMAIN TOO DRY TO SUPPORT PRECIPITATION. THE
WEAK COLD FRONT SHOULD MOVE ACROSS THE AREA THIS EVENING WITH
COOLER TEMPERATURES MOVING INTO THE AREA...ESPECIALLY NORTHEAST
SECTIONS. LOW TEMPERATURES SHOULD DROP INTO THE MIDDLE 20S NORTHEAST
TO LOWER 30S SOUTH. SURFACE HIGH PRESSURE SHOULD DROP QUICKLY
SOUTHEAST TO A POSITION ALONG THE NORTH CENTRAL GULF COAST BY
SUNDAY AFTERNOON WITH A RETURN OF SOUTHWEST WINDS AND WARMER
AFTERNOON TEMPERATURES. DRY WEATHER ALONG WITH HIGH TEMPERATURES
IN THE UPPER 40S TO MIDDLE 50S CAN BE EXPECTED BY SUNDAY
AFTERNOON.

A BRIEF FLATTENING OF THE UPPER LEVEL HEIGHTS ON MONDAY SHOULD
SUPPORT ANOTHER DRY AND RELATIVELY MILD DAY. HIGH TEMPERATURES
WILL RISE INTO THE LOWER 50S NORTH TO LOWER 60S SOUTH. THE UPPER
PATTERN SHOULD QUICKLY AMPLIFY AGAIN BY TUESDAY...WITH A DEEP
EASTERN U.S. TROUGH REDEVELOPING AND PERSISTING THROUGH THE END OF
NEXT WEEK. THIS SHOULD ONCE AGAIN OPEN THE GATES FOR COLD ARCTIC
AIRMASSES TO SPILL SOUTH INTO THE FORECAST AREA. AN ARCTIC COLD
FRONT SHOULD MOVE ACROSS THE MID SOUTH MONDAY NIGHT AS ANOTHER
SHORTWAVE IN NORTHWEST FLOW ALOFT MOVES SOUTHEAST ACROSS THE
TENNESSEE VALLEY. LIMITED MOISTURE SHOULD KEEP PRECIPITATION
CHANCES AT A MINIMUM WITH THIS FRONT...BUT MUCH COLDER
TEMPERATURES CAN BE EXPECTED ON TUESDAY. HIGH TEMPERATURES WILL
STRUGGLE TO REACH INTO THE UPPER 20S NORTH TO MIDDLE AND UPPER 30S
SOUTH.

A REINFORCING COLD FRONT WILL MOVE THROUGH THE MID SOUTH WEDNESDAY
NIGHT WITH ANOTHER SHOT OF ARCTIC AIR FILTERING INTO THE REGION.
AFTER A SLIGHTLY WARMER...BUT STILL BELOW NORMAL DAY...ON
WEDNESDAY...EXPECT TEMPERATURES TO REMAIN WELL BELOW NORMAL ON
THURSDAY THROUGH THE END OF NEXT WEEK WITH MAINLY DRY CONDITIONS.

AN UPPER LEVEL DISTURBANCE MOVING EAST FROM THE INTERMOUNTAIN WEST
BY WEEKS END MAY LINK UP WITH THE COLDER AIRMASS OVER THE REGION
TO SUPPORT THE POTENTIAL FOR SOME WINTER TYPE PRECIPITATION OVER
PORTIONS OF THE MID SOUTH BY NEXT WEEKEND. THIS SYSTEM IS STILL
WELL INTO THE EXTENDED FORECAST PERIOD AND THERE ARE MANY DETAILS
STILL TO BE WORKED OUT. STILL SOMETHING TO WATCH AS WE GET TO THE
END OF NEXT WEEK AS TEMPERATURES REMAIN BELOW NORMAL.

JLH

&&

.AVIATION...
12Z TAF CYCLE

VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE PERIOD. LIGHT
SOUTH/SOUTHWEST WINDS WILL INCREASE TO BETWEEN 10-12 KTS AFTER
18/14Z...AND THEN TO 15 TO 22 KTS WITH THE HIGHER SUSTAINED WINDS
AT JBR AND MEM AFTER 18/16Z. GUSTS THIS AFTERNOON ARE EXPECTED TO
AVERAGE BETWEEN 25-32 KTS. WINDS WILL VEER NORTHWEST TONIGHT WITH
PASSAGE OF A COLD FRONT AND DIMINISH TO 8-10 KTS.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  57  30  53  39 /  10  10   0   0
MKL  51  27  47  34 /  10  10   0   0
JBR  54  27  52  34 /  10  10   0   0
TUP  55  30  50  34 /  10  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR COAHOMA-DESOTO-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

TN...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR DYER-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON.

&&
Hazardous weather outlook, Jan 18, 4:19 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
419 AM CST SAT JAN 18 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
419 AM CST SAT JAN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED TODAY FOR EAST AND NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...FAR WEST TENNESSEE...AND
PORTIONS OF NORTHWEST MISSISSIPPI. PLEASE REFER TO THE WIND
ADVISORY PRODUCT FOR SPECIFIC WIND INFORMATION.

AN ELEVATED FIRE DANGER WILL ALSO CONTINUE TODAY AS STRONG
SOUTHWEST WINDS COMBINE WITH LOW RELATIVE HUMIDITY VALUES TO
RESULT IN AN INCREASING POTENTIAL FOR WILD FIRES. A FIRE WEATHER
NOTIFICATION STATEMENT HAS BEEN ISSUED TO ADDRESS THIS INCREASED
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:44 AM CSTWind AdvisoryMEGBenton, Calhoun, Chickasaw, Coahoma, DeSoto, Lafayette and 10 more14 hr

Nearby

Red Flag Warnings in Mississippi, 2014Red Flag Warnings in Tennessee, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.